Florida, 2023

Damaging Winds in Florida, July 1 to 2, 2023

July 1 to 2, 2023 · NWS TAE · 3 events in 2 counties and zones

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 1, 7:11 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 1, 7:11 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
911 PM EDT Sat Jul 1 2023

...New UPDATE...

.UPDATE...
Issued at 904 PM EDT Sat Jul 1 2023

Increased rain chances this evening and into the early overnight
hours as showers and storms continue to drift southward into the
area. Environment continues to be pretty favorable for downbursts
with DCAPE still in the 1000 to 1300 J/Kg range. Convection should
gradually dissipate into the early overnight hours.

&&

.NEAR TERM...
(Through Sunday)
Issued at 258 PM EDT Sat Jul 1 2023

Sea-breeze forced convection gradually propagates northward
with highest PoPs invof and south of the I-10 corridor. This
activity will diminish early tonight. This evening and into
early tonight, CAMs suggest the potential for one or two
MCS's to make a run at the region from the north. But similar
to Friday evening, a most likely scenario is for any activity
to decay as it approaches our CWA. SPC maintains a marginal
risk for for the northern tier of GA Counties - an isolated
damaging wind gust is possible - continue slightly higher
PoPs in this area until shortly after midnight. There is a
low probability more robust storms make it further south
into portions of Southeast Alabama and Southwest Georgia.

On Saturday, the low to mid-level flow begins veering to a
more southerly and westerly direction. The sea-breeze will
again be the main driver of afternoon and evening thunder-
storms. With increasing PWATs and higher Galvez Davison
Index values, PoPs should be closer to climatology in the
40-50% range for most of the region. With the mid and upper-
level flow becoming more southwesterly, our close brushes
with "ring of fire" MCS's will be behind us. The latest
SPC outlook supports this with the marginal risk well to
our north.

Of course, the heat will continue to be a hot topic. We're
on the cusp of Heat Advisory criteria (108-112 deg heat
indices) on Sunday, especially in the FL Counties. Given
the uncertainty, including more seasonable coverage of PoP
compared to Saturday, will hold off on a Heat Advisory at
this time, and let subsequent shifts evaluate based on
the latest model data.

&&

.SHORT TERM...
(Sunday night through Monday night)
Issued at 258 PM EDT Sat Jul 1 2023

Upper level ridge that's been the main player in the local weather
will begin to lose strength at the beginning of the upcoming week.
This is mostly due to the influx of broad and weak cyclonic flow
dropping into the southeast. With the weakening ridge, but still a
lack of any significant deep layer moisture, rain chance will
increase for Monday afternoon, but expect activity to remain
largely isolated. Temperatures will continue to be warm with
overnight lows warm and humid and in the mid 70s with Monday's
high temperatures climbing into the upper 90s.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 258 PM EDT Sat Jul 1 2023

The influence of broad cyclonic flow continues into the long term
period as we begin to attain a greater south and southwesterly
component to the mean flow. This will allow greater deep-layer
moisture to move into the region and will see a gradual increase
in rain chances through much of the upcoming week. As rain chances
slowly increase, we'll see temperatures slowly back off slightly
with temperatures dropping back to the mid 90s, and possibly lower
90s if the forecast rain chances verify.

&&

.AVIATION...
(00Z TAFS)
Issued at 716 PM EDT Sat Jul 1 2023

VFR conditions are expected the next 24 hours. Thunderstorms have
developed north of ABY and are slowly drifting southward. On the
current track, these storms would pass over or near ABY during the
next 2 to 3 hours, if they hold together. Thus, have included a
tempo TSRA group with VCTS prevailing. Light westerly winds will
prevail tonight and through much of tomorrow before the sea breeze
moves inland later in the afternoon. Have wind shifts out of the
south and VCTS for all TAF sites beginning after 19-22z.

&&

.MARINE...
Issued at 258 PM EDT Sat Jul 1 2023

A weak area of high pressure will remain over the southeast
through early next week which will lead to mostly light and
variable flow with limited chance for rain. Seas will remain less
than 2 feet. Through next week, increasing moisture and a slight
uptick in southerly flow will bring a small increase in winds/seas
but conditions will likely stay below cautionary levels.

&&

.FIRE WEATHER...
Issued at 258 PM EDT Sat Jul 1 2023

There are no fire weather concerns over the next few days.

&&

.HYDROLOGY...
Issued at 258 PM EDT Sat Jul 1 2023

No hydrologically significant rainfall is expected for the next 7
days. A gradual increase to normal summer thunderstorm activity
is forecast around the middle of next week. By the second half of
next week, this should bring the return of short-duration local
runoff issues beneath heavier downpours.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  98  76  97 /  20  50  10  30
Panama City   78  93  78  92 /  20  20   0  20
Dothan        75  97  75  95 /  20  50  10  30
Albany        75  98  76  96 /  40  40  20  40
Valdosta      75  98  76  98 /  20  50  10  40
Cross City    74  96  74  95 /  10  30  10  30
Apalachicola  78  91  78  90 /  10  10   0  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...Young
MARINE...Dobbs
FIRE WEATHER...LF
HYDROLOGY...Haner

In the hours before

Special weather statement, Jul 1, 7:02 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
902 PM EDT Sat Jul 1 2023

GAZ144-145-020130-
Baker GA-Mitchell GA-
902 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of central Mitchell and
northeastern Baker Counties through 930 PM EDT...

At 902 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baconton, or 8 miles northeast of Newton, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Camilla, Baconton, Flint and Red Store Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3144 8412 3121 8417 3131 8448 3144 8437
TIME...MOT...LOC 0102Z 021DEG 7KT 3141 8425

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Jul 1, 7:09 PM CST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
909 PM EDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     Tstm Wnd Gst     Decatur Co a/P          30.97N 84.63W
07/01/2023  M43 MPH          Decatur            GA   AWOS

            AWOS station KBGE Bainbridge.

&&
Special weather statement, Jul 1, 7:16 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
916 PM EDT Sat Jul 1 2023

FLZ011-016-GAZ143>145-155>157-020200-
Gadsden FL-Jackson FL-Miller GA-Decatur GA-Baker GA-Mitchell GA-
Seminole GA-Grady GA-
916 PM EDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of east central Jackson,
northwestern Gadsden, Decatur, northwestern Grady, eastern Miller,
Mitchell, Baker and eastern Seminole Counties through 1000 PM EDT/900
PM CDT/...

At 915 PM EDT/815 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Baconton to near
Chattahoochee. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Bainbridge, Camilla, Baconton, Whigham, West Bainbridge,
Chattahoochee, Sneads, Gretna, Grand Ridge, Attapulgus, Climax,
Brinson, Recovery, Harrells Still, Laingkat, Greenough, Bellview,
Vada and Hopeful.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3060 8450 3064 8490 3073 8504 3144 8442
      3144 8401
TIME...MOT...LOC 0115Z 038DEG 3KT 3142 8424 3073 8481

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 1, 7:51 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
951 PM EDT Sat Jul 1 2023

GAZ127>129-131-020230-
Tift GA-Worth GA-Irwin GA-Turner GA-
951 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northwestern Irwin,
Turner, northwestern Tift and central Worth Counties through 1030 PM
EDT...

At 951 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ashburn, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sylvester, Ashburn, Tifton, Poulan, Ty Ty, Worth, Terrell, Sycamore,
Sumner, Amboy, Tempy, Waterloo, Pinetta, Inaha, Irwinville, Hobby,
Turner Co Airport, Irwinville Airport, Shingler and Hillsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3172 8339 3158 8335 3143 8364 3143 8384
      3171 8393 3181 8368 3180 8361 3183 8361
      3184 8359
TIME...MOT...LOC 0151Z 046DEG 10KT 3173 8359

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Jul 1, 8:22 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1022 PM EDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Tstm Wnd Gst     Decatur Co a/P          30.97N 84.63W
07/01/2023  M60 MPH          Decatur            GA   AWOS

            AWOS station KBGE Bainbridge.

&&
Special weather statement, Jul 1, 8:26 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
926 PM CDT Sat Jul 1 2023

ALZ068-069-FLZ009-011-020300-
Geneva AL-Houston AL-Holmes FL-Jackson FL-
926 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southeastern Geneva,
south central Houston, northwestern Jackson and northeastern Holmes
Counties through 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottonwood, Graceville, Cottondale, Madrid, Campbellton, Richter
Crossroads, Jacob City, Grangeburg, Garretts Crossroads, Tendil
Crossing, Southern Junction, Sealy Springs, Cobb Crossroads, Jacobs,
Browntown, Hodgesville, Ellaville and Sills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3101 8561 3112 8530 3094 8517 3077 8543
      3079 8543 3079 8548 3083 8548 3083 8551
TIME...MOT...LOC 0226Z 060DEG 11KT 3099 8535

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Ft Rucker radar (KEOX), 53 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
July 1, 9:10 PM CST
Where
Holmes County, 0.91 mi NE of Cobb Crossroads
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.990, -85.530

Trees were blown down and a carport was blown from the back porch to the front yard of a residence which went over the roof. There was also a hole in the roof. This damage occurred along the Florida-Alabama state line between Fadette, AL and Graceville, FL.

Thunderstorm Wind, Taylor

When
July 2, 3:08 PM EST
Where
Taylor County, 0.6 mi W of Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.110, -83.590

A power line was blown down on Martin Luther King Ave in Perry.

Thunderstorm Wind, Taylor

When
July 2, 3:09 PM EST
Where
Taylor County, 1.2 mi W of Perry
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.110, -83.600

A shed roof was torn off by strong winds along Highway 98.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120495, 1120496, 1120497.